Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 241, NWS Bismarck, ND

August 23, 2018Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2018, 5:37 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 5:37 PM MDT (23:37 UTC)
Expired
Aug 23, 2018, 6:30 PM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS53 KBIS 232337
SVRBIS
NDC037-085-240030-
/O.NEW.KBIS.SV.W.0241.180823T2337Z-180824T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
637 PM CDT THU AUG 23 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  South central Sioux County in south central North Dakota...
  Southeastern Grant County in south central North Dakota...

* Until 730 PM CDT/630 PM MDT/.

* At 637 PM CDT/537 PM MDT/, a severe thunderstorm was located 5
  miles northeast of Mcintosh, or 16 miles west of Selfridge, moving
  northwest at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Sioux and southeastern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4604 10163 4626 10150 4628 10111 4595 10111
      4594 10114 4594 10145
TIME...MOT...LOC 2337Z 155DEG 9KT 4599 10127 

HAIL...1.25IN
WIND...60MPH
 
$$

SIMOSKO
2 follow-up statements
703 
WWUS53 KBIS 232359
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
659 PM CDT THU AUG 23 2018

NDC037-085-240030-
/O.CON.KBIS.SV.W.0241.000000T0000Z-180824T0030Z/
Sioux ND-Grant ND-
659 PM CDT THU AUG 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR SOUTH CENTRAL SIOUX AND SOUTHEASTERN GRANT
COUNTIES...

At 658 PM CDT/558 PM MDT/, a severe thunderstorm was located 10 miles
southwest of Shields, or 15 miles west of Selfridge, moving north at
15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4604 10163 4626 10150 4628 10111 4595 10111
      4594 10114 4594 10145
TIME...MOT...LOC 2358Z 175DEG 15KT 4610 10123 

HAIL...1.25IN
WIND...60MPH
 
$$

SIMOSKO
805 
WWUS53 KBIS 240023
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
723 PM CDT THU AUG 23 2018

NDC037-085-240030-
/O.CON.KBIS.SV.W.0241.000000T0000Z-180824T0030Z/
Sioux ND-Grant ND-
723 PM CDT THU AUG 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR SOUTH CENTRAL SIOUX AND SOUTHEASTERN GRANT
COUNTIES...

At 720 PM CDT/620 PM MDT/, a severe thunderstorm was located 14 miles
southwest of Shields, or 24 miles west of Selfridge, moving east at 
15 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4604 10163 4626 10150 4628 10111 4595 10111
      4594 10114 4594 10145
TIME...MOT...LOC 0020Z 265DEG 13KT 4615 10141 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:21 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 23, 5:21 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
621 PM CDT Thu Aug 23 2018

.UPDATE...
Issued at 615 PM CDT Thu Aug 23 2018

Severe Thunderstorm watch #348 in effect through 1 am CDT for far
south central North Dakota, including Dickey, Lamoure, Mcintosh
and Logan counties.

In addition, heavy rain threat extends across south central North
Dakota this evening. Current forecast trending ok.

&&

.SHORT TERM...(This evening through Friday)
Issued at 235 PM CDT Thu Aug 23 2018

Thunderstorms with very heavy rainfall develop early this evening
and continue through tonight, before drying out and warming up on
Friday.

A low pressure system centered over the North Dakota/Montana
border continues to slowly move eastward through western and
central North Dakota. Current radar and surface weather
observations show an area of scattered showers with embedded
thunderstorms along and near a boundary oriented northwest to
southeast across western and south central North Dakota.

The latest CAM model guidance has been very consistent from run to
run in regards to an increase in thunderstorm coverage this
evening and into tonight. Forecast RAP/NAM soundings show a very
favorable environment for flash flooding. The CAPE profile is long
and skinny with a deep warm cloud layer between 10kft and 11kft.
In addition, the vertical profile is very moist with precipitable
water values exceeding the 90th percentile based on the SPC
sounding climatology for this time of year. With corfidi vectors
generally below 10 kts and very weak cloud layer winds, storms
will likely move very slowly. With all of that being said, any
storm that does develop has the potential to produce very heavy
rainfall, with localized flash flooding possible.

A few marginally severe storms are also possible with large hail
up to quarter size and gusty winds. Given relatively weak
environmental shear and modest instability, widespread severe
weather is not expected this evening and tonight. Flash flooding
looks to be the main threat.

A return ridge moves in for tomorrow, leading to dry weather and
decreasing cloud cover from west to east. The latest suite of
model guidance suggests highs in the mid to upper 80s across most
of western and central North Dakota Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 235 PM CDT Thu Aug 23 2018

An active weather pattern is expected this weekend and into early
next week with cooler temperatures arriving by Sunday.

The 12z iterations of the ECMWF/GFS show a series of shortwaves
moving through western and central North Dakota ahead of an
incoming upper level trough on Saturday through Tuesday night.
Several rounds of scattered showers and thunderstorms are expected
during this time. The severe threat looks questionable at this
time. This is because a high shear, low CAPE environment looks to
be in place throughout this period. The GFS/ECMWF both show
impressive 0 to 6 km bulk shear values between 40 and 60 kts
across all of western and central North Dakota from Saturday
through Tuesday night.

With that being said, southeast North Dakota looks to feature
enough instability on Saturday for possible severe weather as
MUCAPE values exceed 1000 J/kg. Severe weather may also be
possible to the far south on Sunday, along the South Dakota border
where instability ranges between 1000 and 1500 J/kg. Instability
on Monday looks to be weak across all of western and central North
Dakota, so severe weather looks to be least likely on Monday.

The trough axis moves through North Dakota on Tuesday and brings
one more round of showers and storms before drying back out on
Wednesday as zonal flow returns. Temperatures look to be below
average early next week with highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 615 PM CDT Thu Aug 23 2018

Hazards to aviation include Thunderstorms KDIK-KBIS-KJMS between
00z-06z, with the most numerous storms KBIS-KJMS. Ocnly MVFR-IFR
conditions in storms. Otherwise conditions VFR or becoming VFR
after 06z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...TK
LONG TERM...TK
AVIATION...WAA
Hazardous weather outlook, Aug 23, 5:35 PM MDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
635 PM CDT Thu Aug 23 2018

NDZ047-048-050-051-242345-
Logan-La Moure-McIntosh-Dickey-
635 PM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Widespread thunderstorms are expected over south central this
evening into tonight. Storms will be slow moving and have
abundant moisture available, leading to locally heavy rainfall
and torrential downpours. Rainfall amounts between one and four
inches are possible.

A few storms could be severe with large hail up to the size of
quarters and wind gusts to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Saturday with better
chances Sunday through Tuesday. At this time, the best chances for
a few strong storms will be late Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening and Thursday
night.

NDZ019>022-034>037-042-045-046-242345-
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-
635 PM CDT Thu Aug 23 2018 /535 PM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Widespread thunderstorms tonight will bring the threat for
locally heavy rainfall with any stronger storms.

There will also be a threat for severe weather this evening, with
hail up to quarter size and winds gusting to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Saturday with better
chances Sunday through Tuesday. At this time, the best chances for
a few strong storms will be late Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NDZ001>005-009>013-017-018-023-025-031>033-040-041-043-044-242345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Wells-Foster-Golden Valley-Billings-
Stark-Slope-Hettinger-Bowman-Adams-
635 PM CDT Thu Aug 23 2018 /535 PM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will develop this afternoon and tonight
across western and central North Dakota. The threat for severe
weather will be low over the northwest and north central.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Saturday with better
chances Sunday through Tuesday. At this time, the best chances for
a few strong storms will be late Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Local storm report, Aug 23, 2:35 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       BEACH                   46.92N 104.00W
08/23/2018  M2.38 INCH       GOLDEN VALLEY      ND   PUBLIC

            PUBLIC REPORT OF 2.08 AND 2.38 INCHES OF
            RAIN IN BEACH BETWEEN 730 AND 930 AM. TWO
            CITY BLOCKS SEPARATED THE TWO RAIN REPORTS.
            ALSO A LOT OF HALF INCH AND SMALLER HAIL.
            HAIL STILL PILED UP IN DRIFTS.

&&
Special weather statement, Aug 23, 3:26 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
426 PM CDT THU AUG 23 2018

NDZ018-019-033-034-041-042-232215-
Grant ND-Hettinger ND-Stark ND-Mercer ND-Morton ND-Dunn ND-
426 PM CDT THU AUG 23 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN...
NORTHEASTERN HETTINGER...NORTHWESTERN MORTON...EASTERN STARK...
SOUTHWESTERN MERCER AND NORTHWESTERN GRANT COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...

At 425 PM CDT/325 PM MDT/, strong thunderstorms were located along a
line extending from 6 miles northeast of Dunn Center to 16 miles west
of Heart Butte Dam. Movement was southeast at 15 mph.

Wind gusts to 40 mph will be possible with these storms.

Locations impacted include...
Hebron, Richardton, Halliday, Dodge, Marshall and Twin Buttes.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4654 10220 4747 10259 4756 10227 4661 10176
TIME...MOT...LOC 2125Z 315DEG 13KT 4740 10249 4663 10216

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:00 AM MDTSpecial Weather StatementBISGolden Valley30 min
Aug 23, 8:53 AM MDTSpecial Weather StatementBISGolden Valley22 min
Aug 23, 9:18 AM MDTSpecial Weather StatementBISGolden Valley27 min
Aug 23, 9:42 AM MDTSpecial Weather StatementBISBillings33 min
Aug 23, 3:26 PM MDTSpecial Weather StatementBISMercer49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.